FDA's MedWatch Safety Alerts: November 2012
- Ranbaxy Halts Manufacture of Atorvastatin
- Potentially Faulty Defibrillators Recalled
- FDA Says Pradaxa Safe When Used as Directed
- Update: Two More Products Test Positive in Meningitis Outbreak
- Drug Safety Labeling Changes
After products approved by the Food and Drug Administration (FDA) are on the market, the agency continues to monitor them for problems.
FDA encourages health care professionals and consumers to report problems with medical products, including
- unexpected and undesirable side effects
- quality problems, such as a drug with an unusual odor or color, or a device with defective parts
- unclear or confusing instructions
- failure to deliver the expected benefit.
Report problems to FDA's MedWatch Adverse Event Reporting Program either online, by regular mail, by fax, or by phone.
- Regular Mail: Use postage-paid, pre-addressed FDA form 3500 (http://www.fda.gov/medwatch/report.htm)
- Fax: 800-FDA-0178
- Phone: 800-332-1088
MedWatch reports can signal a safety problem and may lead to FDA action to protect the public from harm, serious illness, or death.
Here are some of the most recent safety alerts and ongoing safety reviews prompted by reports FDA has received through MedWatch.
Ranbaxy Halts Manufacture of Atorvastatin
On November 9, 2012, Ranbaxy Pharmaceuticals informed its customers of a voluntary recall of certain lots of the company’s 10 mg, 20 mg and 40 mg dosage strengths of atorvastatin tablets. The recall was prompted by possible contamination with very small glass particles similar to the size of a grain of sand (less than 1 mm in size). The recall does not include atorvastatin 80mg strength or any other Ranbaxy product.
On November 29, the company announced it would stop manufacturing the medication until it has thoroughly investigated and remedied the cause of the problem. Atorvastatin—a widely used cholesterol-lowering medication—is available from several manufacturers, and no drug shortage is expected. FDA is working with manufacturers to ensure there is an adequate supply of the medication.
Risk: There is a remote possibility of patients experiencing adverse events due to temporary physical irritation. However, to date, FDA has received no reports of patient harm connected to these lots of atorvastatin.
The lot numbers of the recalled tablets are included in the FDA statement listed below.
- If you have the recalled medicine, you can continue taking it unless your health care professional says otherwise. If you have any questions, talk to your provider.
- If you experience any adverse events (negative side effects) from this product, contact your health care professional, and report the events using FDA’s MedWatch program.
For More Information
- FDA Statement on the Ranbaxy Atorvastatin Recall
- Questions and Answers on the Ranbaxy Atorvastatin Recall
Potentially Faulty Defibrillators Recalled
FDA is advising health care professionals and medical organizations that some HeartSine Samaritan 300/300P Public Access Defibrillators (PAD) have been recalled. The device, used to restore a heartbeat in the event of sudden cardiac arrest, is small and portable enough to be used in public areas outside of a health-care setting. On September 13, 2012, HeartSine
Technologies issued a letter to customers explaining:
- the devices have been found to intermittently turn on and off, possibly depleting the battery.
- in early versions of this PAD, battery management software could misinterpret a temporary drop in voltage as signaling a low battery, also turning the device off.
HeartSine also issued updated software and a new data cable to all users.
Risk: If the battery is depleted, the device may fail to restore patient heartbeat. To date, no deaths have been reported associated with the on/off issue. However, HeartSine has received five reports of death for which it has been unable to rule out the software issue as a possible cause.
Devices with the following serial numbers are affected by this recall:
- 0400000501 to 0700032917
- 08A00035000 to 10A0070753
- 10C00200000 to 10C00210106
They were manufactured and distributed from Aug. 1, 2004 to Jan. 31, 2011.
- Immediately start checking the PAD more often to confirm it is operable and in ready standby mode.
- Always have available a reserve PAD PAK—which contains batteries and pads—along with the instructions on how to insert it.
- Update the device software using the supplied data cable and CD (or via the company’s website at www.heartsine.com/recall/software_updates).
For More Information
FDA Says Pradaxa Safe When Used as Directed
FDA has evaluated new information about the risk of serious bleeding associated with the use of the anticoagulant (blood thinner) dabigatran (Pradaxa) in patients with non-valvular atrial fibrillation (AF). AF is the most common type of heart rhythm abnormality. Anticoagulants reduce the risk of blood clots forming in your body and causing a stroke. Based on FDA’s review of information from insurance claims and other data, Pradaxa provides an important health benefit when used as directed.
Risk: All use of anticoagulants is associated with a risk of bleeding that may lead to serious or even fatal outcomes. However, stopping use of anticoagulants can increase a patient’s risk of stroke. Strokes can lead to permanent disability and death.
- Do not stop taking Pradaxa without talking to your health care professional.
- Be aware that while taking Pradaxa, you may bruise more easily and it may take longer for any bleeding to stop.
- Call your health care professional if you develop any signs or symptoms of bleeding such as unusual bleeding from the gums, frequent nose bleeds, heavier-than-normal menstrual bleeding, and pink or brown urine.
For More Information
Update: Two More Products Test Positive in Meningitis Outbreak
MedWatch has been posting updates related to the outbreak of fungal meningitis associated with sterile injectable drugs produced by the New England Compounding Center (NECC) in Framingham, Mass. On Nov. 1, 2012, an update was posted that laboratory results from samples of two additional recalled New England Compounding Center (NECC) products—the steroid betamethasone and cardioplegia solution, often used in heart surgery—tested positive for bacterial contamination associated with the multistate outbreak.
Risk: As of Dec. 17, 2012, CDC had identified 620 cases of fungal meningitis related to the outbreak. Meningitis is swelling of the protective membranes covering the brain and spinal cord associated with bacteria, virus, or fungus. It is not contagious (transmitted from person to person), but can be life-threatening if left untreated.
FDA and the Centers of Disease Control (CDC) are continuing to investigate the outbreak, which is linked to the use of injectable steroids from three recalled lots of preservative-free methylprednisolone acetate (MPA) distributed by NECC.
- If you believe you received an injection or other product that was shipped by NECC on or after May 21, 2012, remain vigilant for the signs and symptoms of infection, and contact your health care professional if you are concerned. Signs and symptoms include fever, headache, stiff neck, nausea and vomiting, sensitivity to light and altered mental status.
For More Information
- Multistate outbreak of fungal meningitis and other infections
- Call FDA’s Division of Drug Information line at 855-543-DRUG (3784) or send an email to firstname.lastname@example.org.
- CDC: Multistate Fungal Meningitis Outbreak Investigation
Drug Safety Labeling Changes
In October 2012, FDA required safety labeling changes to be made to 58 drug products, including 12 cholesterol-lowering statins, such as Crestor and Lipitor. The labels on the statins were made to note rare reports of myopathy (muscle weakness) associated with statin use.
In general, changes were made to the prescribing information and, in some cases, to the patient package inserts and medication guides (paper handouts for patients that come with many prescription medicines) to warn about potential harmful reactions, tell who shouldn’t take the drug, or give other safety information.
For More Information
This article appears on FDA's Consumer Updates page, which features the latest on all FDA-regulated products.
December 19, 2012